Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Class groups, totally positive units, and squares


Authors: H. M. Edgar, R. A. Mollin and B. L. Peterson
Journal: Proc. Amer. Math. Soc. 98 (1986), 33-37
MSC: Primary 11R37; Secondary 11R27
DOI: https://doi.org/10.1090/S0002-9939-1986-0848870-X
MathSciNet review: 848870
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a totally real algebraic number field $ K$, we investigate when totally positive units, $ U_K^ + $, are squares, $ U_K^2$. In particular, we prove that the rank of $ U_K^ + /U_K^2$ is bounded above by the minimum of (1) the $ 2$-rank of the narrow class group of $ K$ and (2) the rank of $ U_L^ + /U_L^2$ as $ L$ ranges over all (finite) totally real extension fields of $ K$. Several applications are also provided.


References [Enhancements On Off] (What's this?)

  • [1] C. Chevalley, Deux théorèmes d'arithmétique, J. Math. Soc. Japan 3 (1951), 36-44. MR 0044570 (13:440a)
  • [2] V. Ennola and R. Turenen, On cyclic cubic fields, Math. Comp. (to appear). MR 804947 (86m:11085)
  • [3] D. Garbanati, Units with norm $ - 1$ and signatures of units, J. Reine Angew. Math. 283/284 (1976), 164-175. MR 0404201 (53:8004)
  • [4] E. Hecke, Lectures on the theory of algebraic numbers, Graduate Texts in Math., no. 77, Springer-Verlag, New York, 1981. MR 638719 (83m:12001)
  • [5] I. Hughes and R. Mollin, Totally positive units and squares, Proc. Amer. Math. Soc. 87 (1983), 613-616. MR 687627 (84d:12006)
  • [6] G. J. Janusz, Algebraic number fields, Academic Press, New York, 1973. MR 0366864 (51:3110)
  • [7] J. C. Lagarias, Signatures of units and congruences $ (\mod 4)$ in certain totally real fields, J. Reine Angew. Math. 320 (1980), 1-5. MR 592138 (82e:12004)
  • [8] W. Narkiewicz, Elementary and analytic theory of algebraic numbers, PWN, Warsaw, 1974. MR 0347767 (50:268)
  • [9] B. Oriat, Relation entre les $ 2$-groupes des classes d'ideaux au sens ordinaire et restreint de certain corps de nombres, Bull. Soc. Math. France 104 (1976), 301-307. MR 0435038 (55:8000)
  • [10] G. Shimura, On abelian varieties with complex multiplication, Proc. London Math. Soc. (3) 34 (1977), 65-86. MR 0572987 (58:28008)
  • [11] M. Taylor, Galois module structure of class groups and units, Mathematika 22 (1975), 156-160. MR 0387247 (52:8090)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11R37, 11R27

Retrieve articles in all journals with MSC: 11R37, 11R27


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0848870-X
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society